Recent Blog Articles
5 inflammation-fighting food swaps
Is IBD an underrecognized health problem in minority groups?
Sickle cell disease in newborns and children: What families should know and do
COVID-19 vaccines for children and teens: What we do — and don’t — know
Happy trails: Take a hike, now
Sleep well — and reduce your risk of dementia and death
COVID-19 vaccines and the LGBTQ+ community
Polycystic ovary syndrome and the skin
Dental appliances for sleep apnea: Do they work?
Terrified of needles? That can affect your health
Ask the doctor: Should I worry about health effects from BPA?
Q. Is the chemical BPA just another health scare, or is it really something we should be worried about?
A. BPA, which stands for bisphenol A, is estrogenic. That means that in some respects it behaves like the hormone estrogen. Although BPA was first developed as a synthetic estrogen, it was never used as a pharmaceutical because diethylstilbestrol (DES), another synthetic estrogen, was more potent. DES was pulled from the market in the 1970s after it was discovered that the daughters of the women who took it (extra estrogen was thought to reduce the risk of miscarriages and premature births) were more likely to have a rare type of vaginal cancer, and later studies found they also had a variety of fertility and other health problems.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.